Alert archive / Ohio / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 187, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 3:31 PM EDT for Coshocton County, Guernsey County, Muskingum County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 3:31 PM EDT (19:31 UTC)
- Expired
- Jul 29, 2021, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coshocton County, OH, Guernsey County, OH, Muskingum County, OH
The radar
The Cleveland radar (KCLE), 152 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:32 PM EDT | TSTM WND DMG | 1 Nw Frazeysburg, OH | REPORT OF LARGE TREE DOWN ON HAMBY HILL ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
097
WUUS51 KPBZ 291931
SVRPBZ
OHC031-059-119-292015-
/O.NEW.KPBZ.SV.W.0187.210729T1931Z-210729T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
331 PM EDT Thu Jul 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
West central Guernsey County in east central Ohio...
Southwestern Coshocton County in east central Ohio...
Central Muskingum County in east central Ohio...
* Until 415 PM EDT.
* At 331 PM EDT, a severe thunderstorm was located near Frazeysburg,
or 8 miles north of Zanesville, moving southeast at 30 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Zanesville... Cambridge...
New Concord... North Zanesville...
Dresden... Frazeysburg...
Pleasant Grove... Norwich...
High Hill... Chandlersville...
Bridgeville... Otsego...
This includes the following highways...
Interstate 70 in Ohio between mile markers 156 and 178.
Interstate 77 in Ohio between mile markers 47 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4008 8219 4022 8207 4006 8154 3979 8178
TIME...MOT...LOC 1931Z 295DEG 28KT 4007 8206
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
532
WWUS51 KPBZ 291945
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT Thu Jul 29 2021
OHC031-059-119-292015-
/O.CON.KPBZ.SV.W.0187.000000T0000Z-210729T2015Z/
Guernsey OH-Coshocton OH-Muskingum OH-
345 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL GUERNSEY...SOUTHWESTERN COSHOCTON AND EASTERN
MUSKINGUM COUNTIES...
At 345 PM EDT, a severe thunderstorm was located near North
Zanesville, or near Zanesville, moving southeast at 30 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Zanesville... Cambridge...
New Concord... North Zanesville...
Dresden... Pleasant Grove...
Norwich... High Hill...
Chandlersville... Bridgeville...
Otsego... Drake...
This includes the following highways...
Interstate 70 in Ohio between mile markers 157 and 178.
Interstate 77 in Ohio between mile markers 47 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4002 8206 4022 8207 4006 8154 3979 8178
TIME...MOT...LOC 1945Z 295DEG 28KT 4002 8193
HAIL...1.00IN
WIND...60MPH
$$770
WWUS51 KPBZ 291953
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
353 PM EDT Thu Jul 29 2021
OHC031-292002-
/O.CAN.KPBZ.SV.W.0187.000000T0000Z-210729T2015Z/
Coshocton OH-
353 PM EDT Thu Jul 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COSHOCTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.
LAT...LON 3999 8203 4008 8192 4015 8183 4006 8154
3979 8178
TIME...MOT...LOC 1952Z 295DEG 28KT 3999 8186
$$
OHC059-119-292015-
/O.CON.KPBZ.SV.W.0187.000000T0000Z-210729T2015Z/
Guernsey OH-Muskingum OH-
353 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL GUERNSEY AND EASTERN MUSKINGUM COUNTIES...
At 352 PM EDT, a severe thunderstorm was located near New Concord, or
8 miles east of Zanesville, moving southeast at 30 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Zanesville... Cambridge...
New Concord... North Zanesville...
Pleasant Grove... Norwich...
Chandlersville... Bridgeville...
High Hill... Otsego...
Drake... Boden...
This includes the following highways...
Interstate 70 in Ohio between mile markers 157 and 178.
Interstate 77 in Ohio between mile markers 47 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3999 8203 4008 8192 4015 8183 4006 8154
3979 8178
TIME...MOT...LOC 1952Z 295DEG 28KT 3999 8186
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 29, 1:37 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms will be crossing the area today with the passage of a cold front. High pressure returns dry and seasonably cool conditions for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... A shortwave will finish its exit through the region shortly, pushing most convection east while leaving a residual trail of cloud cover. Though storms may continue north of I-80 due weak sfc convergence, the main focus will be on scattered shower and thunderstorm development ahead of an approaching pre-frontal trough this afternoon and early evening. Storms could become severe with damaging wind and large hail the primary threats in part due to abundant shear and increasingly dry mid-level air. However, there are two factors that may limit the threat, keeping confidence low that one even develops. The first factor is waning upper support as the sfc feature lags behind the exiting shortwave; more limited storm coverage is the likely outcome of this. The other factor is instability, or the lack thereof, at the moment given excessive cloud cover from this morning's convection. Very simply: more heating/destabilization is needed to foster robust storm development and tap into the shear/dry air to create the severe threat. Overnight, additional weak shortwaves and the passage of the sfc cold front may aid iso/sct showers with localized thunder. Otherwise, drier conditions are expected due to building high pressure and dry, cold advection. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will slowly build in from the northwest on Friday with dry conditions expected through Saturday. Temperatures will run below seasonal averages under cold advection. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Another shortwave within the broad eastern U.S. upper trough will push a weak sfc cold front through the region Sunday, increasing precipitation chances. High pressure should resume influence over the upper Ohio River Valley heading into next week under weak upper troughing, with temperature near to slightly below seasonal averages. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Initial activity associated with a shortwave trough/MCV is currently exiting the region, with MGW/DUJ possibly keeping a brief restriction right at TAF time. Another round of at least scattered showers and thunderstorms are expected to develop in association with a pre-frontal trough during the afternoon. Uncertainty regarding storm coverage and intensity remains, and depends on the degree of destabilization that we can achieve. Still, elected to keep a period of VCTS for several hours, and tried to time the most likely period of impact in TEMPO groups at the terminals. A direct hit will likely result in a brief period of IFR/LIFR visibility and perhaps strong wind gusts. Activity should dissipate/move off this evening with the departure of the trough and the loss of instability. As the cold front drops across the region overnight, a period of MVFR ceilings and mist is possible at most terminals. Once daytime mixing commences on Friday, ceilings will likely break, and VFR conditions and light northwest wind will develop by midday. .Outlook... Restrictions are possible with a Sunday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 318 PM EDT Thu Jul 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076- WVZ001>004-012-021-509>514-301930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 318 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013-015-016-301930- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 318 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 29, 12:51 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1251 PM EDT Thu Jul 29 2021
PAZ008-009-015-291715-
Forest-Clarion-Venango-
1251 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO...NORTHEASTERN CLARION AND WESTERN FOREST
COUNTIES...
At 1251 PM EDT, a strong thunderstorm was located 7 miles northeast
of Sugarcreek, or 7 miles northwest of Oil City, moving southeast at
50 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Oil City... Sugarcreek...
Tionesta... Hasson Heights...
Seneca... Rouseville...
Cooperstown... Woodland Heights...
Pleasantville... Fryburg...
Leeper... West Hickory...
LAT...LON 4143 7921 4130 7932 4134 7972 4152 7996
4153 7994 4154 7994 4154 7992 4156 7991
4156 7989 4157 7989 4157 7987 4158 7987
4160 7983 4162 7983 4162 7961 4163 7955
4163 7949
TIME...MOT...LOC 1651Z 298DEG 42KT 4153 7976Local storm report, Jul 29, 2:02 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 2 SSW BARKEYVILLE 41.18N 79.99W
07/29/2021 VENANGO PA 911 CALL CENTER
NUMEROUS TREES UPROOTED CLOSING BILLINGSLEY RD.
&&
EVENT NUMBER PBZ2102018
FLHLocal storm report, Jul 29, 2:49 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 2 SSE ACME 40.10N 79.42W
07/29/2021 FAYETTE PA TRAINED SPOTTER
MUTLIPLE TREES DOWN AND STRUCTURAL DAMAGE IN SALTLICK
TWP
&&
EVENT NUMBER PBZ2102019
MFSpecial weather statement, Jul 29, 3:18 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021
OHZ048-057-291945-
Coshocton-Muskingum-
318 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHWESTERN MUSKINGUM
COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles east of Newark, moving southeast at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
North Zanesville... Dresden...
Frazeysburg... Philo...
Pleasant Grove... Conesville...
Duncan Falls... Drake...
Cooperdale... Dillon State Park...
This includes Interstate 70 in Ohio between mile markers 151 and 161.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4023 8218 4024 8218 4024 8220 4027 8220
4028 8219 4016 8182 3985 8192 4002 8220
TIME...MOT...LOC 1917Z 303DEG 33KT 4014 8219The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:18 PM EDT | Special Weather Statement | PBZ | Muskingum | 27 min |
| Jul 29, 4:05 PM EDT | Special Weather Statement | PBZ | Columbiana | 25 min |
| Jul 29, 4:12 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Monroe, Muskingum, Noble | 48 min |
| Jul 29, 4:15 PM EDT | Special Weather Statement | PBZ | Guernsey | 45 min |
| Jul 29, 4:20 PM EDT | Special Weather Statement | PBZ | Harrison | 25 min |
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 45 min |
| Jul 29, 4:48 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 14 min |
| Jul 29, 4:53 PM EDT | Tornado Warning | PBZ | Belmont, Harrison, Jefferson | 22 min |
| Jul 29, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 36 min |
| Jul 29, 5:02 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana, Jefferson | 13 min |
| Jul 29, 5:14 PM EDT | Tornado Warning | PBZ | Carroll, Columbiana, Jefferson | 16 min |
| Jul 29, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Jefferson | 36 min |
| Jul 29, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 47 min |
| Jul 29, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 38 min |
| Jul 29, 5:39 PM EDT | Tornado Warning | PBZ | Jefferson | 21 min |
| Jul 29, 5:59 PM EDT | Tornado Warning | PBZ | Jefferson | 31 min |
| Jul 29, 6:12 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 48 min |
| Jul 29, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.